Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Turmeric Interaction Led to Easy Bleeding

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (71 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I started taking turmeric to fight inflammation and got a nasty surprise. I began bleeding at the slightest scratch.

It took me a while to figure out that the herb was interacting with the Plavix I take to prevent a blood clot. I often didn't even feel the scratch, but it would bleed profusely.
I was taking high-grade turmeric capsules. I wish I could use turmeric instead of Plavix, since I can't take NSAIDs for my arthritis. I hope this information helps someone else.

A. We have heard from readers taking the anticoagulant warfarin (Coumadin) that turmeric can increase the risk of bleeding. Turmeric is the Indian spice that gives curry powder its distinctive flavor and color. You'll also find turmeric in yellow mustard, and some people take the active ingredient curcumin in capsules. Yours is the first report we have received of a possible interaction between turmeric or curcumin and Plavix.

Although turmeric has anti-inflammatory activity and can provide relief for sore joints, some people have reported digestive distress or an allergic reaction. Here are a few of their reports: "I've been taking turmeric for psoriatic arthritis that has made my hands dry and my fingertips split. I have been taking two pills a day.

"I have noticed an itchy rash on my arms that I didn't have before. Although the turmeric has helped my skin and the arthritis pain, I am worried that it may have caused the rash."

Here is another reader's reaction: "I tried turmeric for its health benefits last May. In June I developed serious rash and itching on my chest and neck. I stopped the turmeric and it cleared up. I looked in your book and noted that some folks said they had a similar reaction to the spice."

We have long been warning those who must take the anticoagulant warfarin (Coumadin) to avoid turmeric. Your experience suggests that other anticoagulants might also be incompatible with this spice.

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (71 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

6 Comments

| Leave a comment

I buy the trumeric powder at the local Sprouts and only occasionally mix it in as a spice and I 'enhance' mustard with a dash of turmeric. I do not take the capsule form. It can be messy in powder form, but you learn to use it carefully. I have been on a lot of the statins and am rid of them now. My approach is God made us to take in a variety of nutrients on a casual or occasional basis. I never 'regimine' my intake of any source.

Oh thank you for that comment. I am on Plavix and have been trying to decide about taking turmeric for BP. I know that I had a reaction to flaxseed oil and Plavix. This is the first mention I have heard about turmeric. Good to know.

I had an argument with my cardiologist about this very thing. I won and am much healthier for it!

He'd tried me on all kinds of meds that my body reacted very badly to. I finally started taking natural blood thinners that have worked beautifully. No, he was not happy with the finger prick test, but I found out from my family Dr. that there is a better test. My family Dr. approved of my approach and is very happy with the results.

I've been taking a curcurmin based remedy for hip pain off and on for many years and it has not affected my bleeding. I am also taking nattokinase, vitamin E, gingko biloba and cayenne. The curcurmin remedy has also helped my heart pain that simply would not go away after an ablation procedure. The herb stopped the pain so I take it regularly too so it helps the hip and the heart.

After my refusing any other meds, the Dr. tried pushing aspirin. Again I refused. I have been doing incredibly well on my regimen and my heart is happy.

My retina eye dr. told me that it might not be a good idea to take turmeric because I have aged related macular degeneration and there is evidence turmeric can cause dry macular degeneration to become wet and blindness is the result. Anything that increases blood flow could do this including warfarin.
I wonder if Ginkgo could do the same?

PEOPLE'S PHARMACY RESPONSE: That is a good question, but we don't know the answer. Aspirin has certainly been implicated in this.

My husband has mild dementia and has been taking Aricept for about 4years. About 4 months ago his primary doc suggested Axona for the dementia. That has helped his memory. He also has peripheral artery disease with Venus stasis. Has had several surgeries, one resulting with a blood clot which has gone away with treatment. He is on Plavix, 75MG daily. He does tend to bleed when he scratches himself.
Recently I have been reading about Turmeric and its benefits for someone with dementia and have read that taking it with plavix is not recommended. I'd like your opinion please.

I DO NOT take Warfarin or any other kind of blood thinner, but I have experienced retinal bleeds after eating curry or using turmeric. My blood thins when I eat turmeric, ginger, raw garlic, or flax seed. I love Indian food and a couple years ago, I ate at my favorite Indian restaurant 5 days in a row. About 10 minutes after I started eating curry on the fifth day, my eye developed a significant bleed.

My vision is still impacted from leftover debris from that bleed. The only medication I take is 2.5 mg of Lisinopril a day. I take no supplements. I monitor my blood sugar in the mornings and if I eat any of the foods listed above, it takes 5 minutes for the bleeding to stop. Otherwise, the bleeding ceases immediately after taking the sample. I have had this problem with turmeric, ginger, raw garlic, and flax seed for at least 30 years.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.